By luann Latest Reply 2010-01-02 07:49:17 -0600
Started 2009-12-30 20:56:55 -0600

I have bronchitis really bad so my dr put on pednizone and my sugar is running at 235. In the past 3 mths Ive lost 33 lbs. I dont want to gain any back and Im concerned about this happening while taking this. Any comments out there

8 replies

imsuzie2 2010-01-02 07:49:17 -0600 Report

Luann, each drug has different side effects for different people. It sounds like a short-term dosing of Prednisone, and that usually won't effect diet too much. I was on Prednisone for 3 months for a flare-up of ulcerative colitis and noticed 2 things. My fasting bs was in the low hundreds or high 90's to my pleasant surprise until my A1c came back at 6.7 and I was shocked. Doc said the Prednisone caused spikes…and, I gained 2 pant sizes, and would eat anything in sight. When I have been on a 10 day course of steroids (Medrol pack or the like) I did not experience these effects. Good luck with the bronchitis. S2

TwoHugs 2010-01-02 00:09:51 -0600 Report

It's necessary to treat with Pednizone to try and avoid fluid build on the lungs. Which can lead to pneumonia. Please try and stay with the treatment.As far a weight gain because the Pednizone is a temporary medication you shouldn't experience much at all. If you due notice and sudden increase in weight gain contact your doctor may be due to something else.

sweething 2010-01-01 21:29:50 -0600 Report

Over the last 30 years I've taken orally and by injection more than my share of Prednisone. I ate the minimum to keep my blood sugar down, and my doctor was ok with 200 or less during the short time I took the pills. I've had steroid injections in my back, my hip, my shoulders, and knees. It's hard to know how much was given, and they can last a long time. Keep working to keep your BS down as low as possible, don't pay attention to cravings for high carb foods, and try to fill up with vegs. and fruit. That's what works best for me. And call your diabetes doctor if it gets too high or stays high after quiting the medication.

Rodg 2009-12-31 16:24:26 -0600 Report

Hi Luann
I am a Steriod depended Asmatic with type 2 diabetes.
I know first hand the side effects of prednisone
My Dr has me on a 1200 calorie diet and LOTS of water.
I have lost 65 lbs over 1 year and have kept it off even when im on very high doses of steriods…so your diet is defintly Key !!!
hope this helps…Take care…Taryn

salmanda 2009-12-31 08:31:41 -0600 Report

Prednisone is a steroid. All steroids if used long term can cause weight gain, but since you will be on it for so short a time, I don't believe you need to worry about that. Your bs level will probably be much higher than normal because that is a side effect for diabetics. Adjusting your diet may not help that so I recommend checking with your doctor before you cut back on food too much. Your doctor weighted the pros and cons of putting you on this drug so he must have felt it was more beneficial than not to be on it.
I was on IV steroids for 4 days for another medical condition, and my bs levels went sky high. Thank goodness I was warned they would do that.
Hope you feel better soon.
Sal :)

Deb-G 2009-12-30 23:15:07 -0600 Report

The length of time on the prednisone for Bronchitis isn't usually enough to be a powerful factor…Prednisone is key to clear your lungs so I think you just strictly diet control while your on it and you'll be fine…Just went thru the same thing myself not long ago and the prednisone wasn't enough to even notice…

The diet control will probably help keep your sugars down a bit as well…keep a check on it :)

Feel better!

Elrond 2009-12-30 22:54:45 -0600 Report

Most steroids are notorious for causing weight gain. But they're also excellent for treating bronchitis. You need to decide which is more important: staying slim or breathing. I would recommend staying with the prednisone only until the breathing clears up. The weight gain shouldn't be too severe. Be sure your doctor knows of your concerns so he/she can get you off steroids as quickly as possible.

Next Discussion: Hi All »